DAPSONE-INDUCED TOXIC MACULOPATHY IN LEPROSY PATIENT
Main Article Content
Introduction: Dapsone has been widely used as a part of multidrug therapy for leprosy patients. Ocular side effects are rare. Ocular toxicity manifestations include retinal necrosis, optic atrophy, macular infarction, bilateral exudative retinal detachment, and choroidal detachment. We reported a rare case of dapsone-induced toxic maculopathy in a leprosy patient.
Case Report: A 32-year-old male complained of blurred vision and a gray spot in central vision in the left eye (LE) for one month prior to admission. He had been treated with multidrug therapy (MDT) for leprosy for seven months. The MDT consists of dapsone, clofazimine, and rifampicin. The best-corrected visual acuity (BCVA) of the right eye (RE) and the LE were 6/6 and 6/12, respectively. A funduscopy of the LE showed decreased macular reflex. A color vision defect following the tritan axis was found in the LE. The Humphrey visual field (HVF) test of the LE revealed a central scotoma. Macular optical coherence tomography (OCT) showed intraretinal hyperreflectivity and subretinal fluid. Dapsone was then stopped in collaboration with a dermatologist. Two months after the discontinuation of Dapsone, the BCVA of the LE improved to 6/7.5, then 6/6 three months later. Color vision, macular OCT, and HVF tests revealed improvements. Multifocal ERG of both eyes (BE) also showed improvement in N1 and P1 wave amplitude in both eyes on 9-month follow-up after dapsone discontinuation.
Discussion: Instead of direct drug toxicity, the mechanism of ocular side effects is thought to be ischemia caused by two distinct mechanisms. Macular ischemia is caused by acute, severe peripheral hypoxia and the physical effect of red cell fragmentation due to the hemolytic process. After discontinuation of dapsone, this case showed improvement in visual function and macular structure.
Conclusion: Toxic maculopathy may be present in leprosy patients receiving dapsone treatment, although it is uncommon. Regular follow-up and evaluation of visual function and macular involvement are essential. Early detection of dapsone-induced toxic maculopathy and prompt discontinuation of dapsone may result in an improvement of visual functions.
leprosy, dapsone, maculopathy, macular ischemia
This work is licensed under a Creative Commons Attribution-NonCommercial 4.0 International License.
2. Leprosy [Internet]. [cited 2022 Dec 8]. Available from: https://www.who.int/news-room/fact-sheets/detail/leprosy
3. Kurien G, Jamil RT, Preuss CV. Dapsone. In: StatPearls [Internet]. Treasure Island (FL): StatPearls Publishing; 2022 [cited 2022 Dec 8]. Available from: http://www.ncbi.nlm.nih.gov/books/NBK470552/
4. Guragain S, Upadhayay N, Bhattarai BM. Adverse reactions in leprosy patients who underwent dapsone multidrug therapy: a retrospective study. CPAA. 2017 Jun 29;9:73–8.
5. Dugan SP, Demirci H. Bilateral exudative retinal detachments and associated choroidal detachments in a patient on dapsone: a case report. Int J Retina Vitreous. 2022 May 20;8(1):31.
6. Kenner DJ, Holt K, Agnello R, Chester GH. Permanent retinal damage following massive dapsone overdose. Br J Ophthalmol. 1980 Oct;64(10):741–4.
7. Seo MS, Yoon KC, Park YG. Dapsone maculopathy. Korean J Ophthalmol. 1997 Jun 30;11(1):70–3.
8. Hussain N, Agrawal S. Optical coherence tomographic evaluation of macular infarction following dapsone overdose. Indian J Ophthalmol. 2006 Dec;54(4):271–2.
9. Wozel G, Blasum C. Dapsone in dermatology and beyond. Arch Dermatol Res. 2014 Mar 1;306(2):103–24.
10. Bian Y, Kim K, An GJ, Ngo T, Bae ON, Lim KM, et al. Dapsone Hydroxylamine, an Active Metabolite of Dapsone, Can Promote the Procoagulant Activity of Red Blood Cells and Thrombosis. Toxicol Sci. 2019 Dec 1;172(2):435–44.
11. Chakrabarti M, Suresh PN, Namperumalsamy P. Bilateral macular infarction due to diaminodiphenyl sulfone (4,4’ DDS) toxicity. Retina. 1999;19(1):83–4.
12. Hanuschk D, Kozyreff A, Tafzi N, Tennstedt D, Hantson P, Saint-Marcoux F. Acute visual loss following dapsone-induced methemoglobinemia and hemolysis. Clin Toxicol (Phila). 2015 Jun;53(5):489–92.
13. Hoffmann MB, Bach M, Kondo M, Li S, Walker S, Holopigian K, et al. ISCEV standard for clinical multifocal electroretinography (mfERG) (2021 update). Doc Ophthalmol. 2021 Feb;142(1):5–16.
14. Talamini CL, Raza AS, Dale EA, Greenstein VC, Odel JG, Hood DC. Abnormal multifocal ERG findings in patients with normal-appearing retinal anatomy. Doc Ophthalmol. 2011 Dec;123(3):187–92.
15. Beral L, Romana M, Lemonne N, Garnier Y, Billaud M, Acomat M, et al. Multifocal electroretinogram findings in sickle cell maculopathy. Eye (Lond). 2019 Dec;33(12):1939–45.
16. Witkin AJ, Rogers AH, Ko TH, Fujimoto JG, Schuman JS, Duker JS. Optical coherence tomography demonstration of macular infarction in sickle cell retinopathy. JAMA Ophthalmology. 2006 May;124(5):746–7.
17. Dale EA, Hood DC, Greenstein VC, Odel JG. A comparison of multifocal ERG and frequency domain OCT changes in patients with abnormalities of the retina. Doc Ophthalmol. 2010 Apr;120(2):175–86.
18. Vieira JLF, Riveira JGB, Martins A de NS, Silva JP da, Salgado CG. Methemoglobinemia and dapsone levels in patients with leprosy. Braz J Infect Dis. 2010;14(3):319–21.